Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Nov 18, 2020, 2:07 AM CST for 23 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2020, 2:07 AM CST (08:07 UTC)
- In effect from
- Nov 18, 2020, 9:00 AM CST
- Expired
- Nov 19, 2020, 12:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 631 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WWUS83 KTOP 180807 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 207 AM CST Wed Nov 18 2020 KSZ008-180915- /O.CAN.KTOP.FW.A.0005.201118T1700Z-201119T0000Z/ Republic- 207 AM CST Wed Nov 18 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 008... The National Weather Service in Topeka has cancelled the Fire Weather Watch. Winds will remain in the 20 mph range with marginal humidity values during the afternoon hours. While the fire danger will be very high, extreme fire danger conditions are no longer expected. $$ KSZ009>012-020>024-026-034>040-054>056-058-059-181615- /O.UPG.KTOP.FW.A.0005.201118T1700Z-201119T0000Z/ /O.NEW.KTOP.FW.W.0004.201118T1500Z-201119T0000Z/ Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie- Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 207 AM CST Wed Nov 18 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 9 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 MPH with gusts up to 50 MPH. * HUMIDITY...Minimum relative humidity values in the 20 to 30 percent range, lowest in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * ADDITIONAL DETAILS...Most vegetation has transitioned into a dormant state and is extremely susceptible to rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KDS
4 follow-up statements
155 WWUS83 KTOP 181127 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 527 AM CST Wed Nov 18 2020 KSZ009>012-020>024-026-034>040-054>056-058-059-190000- /O.CON.KTOP.FW.W.0004.201118T1500Z-201119T0000Z/ Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie- Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 527 AM CST Wed Nov 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 MPH with gusts up to 50 MPH. * HUMIDITY...Minimum relative humidity values in the 20 to 30 percent range, lowest in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * ADDITIONAL DETAILS...Most vegetation has transitioned into a dormant state and is extremely susceptible to rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KDS
510 WWUS83 KTOP 181819 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1219 PM CST Wed Nov 18 2020 KSZ008-190000- /O.EXA.KTOP.FW.W.0004.000000T0000Z-201119T0000Z/ Republic- 1219 PM CST Wed Nov 18 2020 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 MPH with gusts up to 50 MPH. * HUMIDITY...Minimum relative humidity values in the 20 to 30 percent range, lowest in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * ADDITIONAL DETAILS...Most vegetation has transitioned into a dormant state and is extremely susceptible to rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ009>012-020>024-026-034>040-054>056-058-059-190000- /O.CON.KTOP.FW.W.0004.000000T0000Z-201119T0000Z/ Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie- Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1219 PM CST Wed Nov 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 MPH with gusts up to 50 MPH. * HUMIDITY...Minimum relative humidity values in the 20 to 30 percent range, lowest in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * ADDITIONAL DETAILS...Most vegetation has transitioned into a dormant state and is extremely susceptible to rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
683 WWUS83 KTOP 182222 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 422 PM CST Wed Nov 18 2020 KSZ011-012-022>024-026-036>040-054>056-058-059-190600- /O.EXT.KTOP.FW.W.0004.000000T0000Z-201119T0600Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 422 PM CST Wed Nov 18 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 MPH with gusts up to 40 MPH. * HUMIDITY...Minimum relative humidity values in the 20 to 30 percent range now, improving to roughly 40 percent by late evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Ongoing fires will continue to exhibit rapid spread. * ADDITIONAL DETAILS...Most vegetation has transitioned into a dormant state and is extremely susceptible to rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008>010-020-021-034-035-190000- /O.CON.KTOP.FW.W.0004.000000T0000Z-201119T0000Z/ Republic-Washington-Marshall-Cloud-Clay-Ottawa-Dickinson- 422 PM CST Wed Nov 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South winds sustained at 20 to 30 MPH with gusts up to 40 MPH. * HUMIDITY...Minimum relative humidity values in the 25 to 35 percent range. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * ADDITIONAL DETAILS...Most vegetation has transitioned into a dormant state and is extremely susceptible to rapid fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
937 WWUS83 KTOP 190540 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1140 PM CST Wed Nov 18 2020 KSZ011-012-022>024-026-036>040-054>056-058-059-190645- /O.EXP.KTOP.FW.W.0004.000000T0000Z-201119T0600Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1140 PM CST Wed Nov 18 2020 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT FOR FIRE WEATHER ZONES 011, 012, 022, 023, 024, 026, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... While the boundary layer has been slow to recover, gradually increasing low level moisture should aid in RH values increasing through the morning. So while southwest winds will remain strong with gusts of 30 to 40 MPH, red flag conditions are forecast to become increasingly marginal and the red flag warning will be allowed to expire. $$ Wolters
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Nov 17, 11:44 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Nov 17, 11:44 PM CST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1144 PM CST Tue Nov 17 2020 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 312 PM CST Tue Nov 17 2020 As of 2130Z Tuesday afternoon another warm and dry afternoon was ongoing across the region. A midlevel ridge axis was overspreading the Central and Northern Plains as a strong midlevel low came ashore in central British Columbia. The cyclonic flow overspreading the High Plains is generating lee troughing with a gradual strengthening of the surface pressure gradient. Southerly winds have increased to 10-15 MPH with gusts near 30 MPH, especially across north central KS. Mixing heights have neared 850 mb, resulting in temperatures surging into the 60s with relative humidity values in the 20-30 percent range. As a result, very high fire danger was ongoing for areas along and west of Highway 77. Transitioning into tonight, the low level mass response will increase with the development of a 50-60 kt LLJ. There is still some question regarding the quality/depth of the moisture return. 12Z soundings this morning from the source region in southern and west TX suggest the moisture is shallow in nature. These observations combined with poor performance with deterministic model guidance over the past several days lends little confidence in dew points reaching the middle 30s to near 40 late tonight into Wednesday. For Wednesday, warm, dry, and windy conditions will continue. Strong WAA into Wednesday will set the stage for potentially record high temperatures. Highs are progged to reach the upper 60s in far eastern KS to the mid 70s in north central KS. Refer to the climate section below for record details. A Wind Advisory goes into effect at 11 AM for areas generally along and south of Interstate 70. The strong LLJ looks to remain over this area through much of the afternoon, lending the greatest confidence in sustained speeds nearing 30 MPH and gusts near 45 MPH. The rest of the area will remain quite breezy however, confidence was slightly lower and didn't warrant an advisory to this point. The next forecast issuance will need to reevaluate for a potential expansion of the advisory. The main concern through the forecast period remains with the fire weather potential Wednesday, please refer to the fire weather section below for more details. Strong WAA will persist into Thursday with the potential for additional record high temperatures to be broken. Afternoon highs are currently forecast to reach the low to mid 70s area wide. The aforementioned surface trough axis will finally progress into the area on Friday, decreasing temperatures into the 60s Friday afternoon and into the 50s and 60s for the Saturday. A stronger push of CAA will move in Saturday night into Sunday with highs only reaching the 40s Sunday. The prospects for widespread rainfall remain high with model guidance continuing to suggest measurable rainfall is probable area wide over the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1139 PM CST Tue Nov 17 2020 LLWS concerns are expected overnight and through mid/late Wed. morning as a very strong 50-60kt LLJ slowly traverses across the area. Southerly surface winds will start increasing overnight, becoming gusty by around sunrise with gusts surging to 35-40kts mid morning through the afternoon hours. Wind gusts will diminish slightly to 20-30kts by late afternoon/early evening Wed., with LLWS concerns returning Wed. night as the LLJ increases again over eastern KS. && .FIRE WEATHER... Issued at 312 PM CST Tue Nov 17 2020 Very strong winds and critical fuels will likely result in dangerous fire weather conditions Wednesday afternoon across much of the area... Southerly winds will rapidly increase during the mid to late morning hours on Wednesday with sustained speeds running on the order of 25-35 MPH, gusting up to 45 MPH. Multiple hard freezes have been observed across the region over the past few weeks resulting in the vast majority of vegetation transitioning into a dormant state. Thus, the current vegetation state is very prone to rapid fire growth. Over the recent days, forecast models have struggled with the shallow nature of low level moisture, repeatedly having a low bias with afternoon temperatures and high bias for surface dew points. As a result, confidence is low to moderate with regards to minimum relative humidity values tomorrow afternoon. Currently forecasting values to reach the 25-35 percent range. Should the boundary layer mix slightly deeper, relative humidity values could near the 20 percent mark. That being said, humidity values will play a minimal role in the rate of fire spread given the expected wind speeds and current fuel status. && .CLIMATE... Issued at 312 PM CST Tue Nov 17 2020 WEDNESDAY: Concordia: Forecast 76, Record 77 in 1908 Topeka: Forecast 70, Record 79 in 1976 THURSDAY Concordia: Forecast 77, Record 78 in 1942 Topeka: Forecast 74, Record 79 in 2007 && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CST Wednesday through Wednesday afternoon for KSZ008>012-020>024-026-034>040-054>056-058-059. Wind Advisory from 11 AM to 6 PM CST Wednesday for KSZ022-023- 035>040-054>056-058-059. && DISCUSSION...Baerg AVIATION...Hennecke FIRE WEATHER...Baerg CLIMATE...Baerg
Hazardous weather outlook, Nov 17, 5:46 PM CST, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 546 PM CST Tue Nov 17 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-190000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 546 PM CST Tue Nov 17 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Fire Weather Watch goes into effect on Wednesday for the entire outlook area. Very strong winds and dormant grasses will result in dangerous fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 4:26 PM CST | Wind Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 22 hr |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.